Clinical Reasoning: An Elderly Woman With a Jugular Bulb Anomaly and Acute Headache

A 68-year-old woman with a history of type II diabetes mellitus, hypertension, coronary artery disease (s/p coronary angioplasty 2 years before), and right hemiplegia secondary to left internal capsule infarct 1 year before developed central chest pain while on an evening walk. She took a tablet of glyceryl trinitrate (GTN) sublingually, which relieved her chest pain instantly. However, she developed an acute severe throbbing headache, which started behind her left ear and abruptly spread to her entire head. Within a few minutes, the headache peaked in intensity. The headache was associated with tinnitus in her left ear and a vertiginous sensation. She had no vomiting, conjunctival injection, lacrimation, photophobia, or phonophobia. Her headache did not improve with oral analgesics, and she had no history of migraine or other headache types. She reported episodic tinnitus and fullness in the left ear for 1 year. She was taking metoprolol, aspirin, atorvastatin, and telmisartan tablets. Before this episode, she had never taken sublingual GTN that was prescribed for chest pain. On examination, her pulse rate was 100 beats per minute and regular with palpable peripheral pulses. Her blood pressure was 140/90 mm Hg. She had a mild residual right facial palsy. The remainder of her clinical examination was normal.

Read article at journal's website

Related Articles

Responses

Your email address will not be published.